Articles
Year 2018
July 2018
10 July 2018

Allopurinol: Friend or Fiend?

A senior professor once advised “ Always let someone else start allopurinol. You don’t want to be responsible for causing death from allopurinol hypersensitivity syndrome AHS.”  Mortality for AHS is 25%, altogether unacceptable for the seemingly non- lethal and common condition of gout. Other acronyms used for reactions of this magnitude include  SCARS (Severe Cutaneous Adverse Reactions), DRESS (Drug reaction with Eosinophilia and Systemic Symptoms) and DIHS (Drug-induced Hypersensitivity Syndrome).

However, poorly managed  gout  is responsible for considerable pain, loss of mobility and joint destruction. Reliance on anti-inflammatory drugs without urate-lowering strategies may result in morbidities such as  bleeding ulcers and iatrogenic Cushing’s.

Cases in point: Mr AK  developed a bleeding duodenal ulcer from NSAIDs with  Hb 4 g%; Mr TAL  lost his job due to almost continuous  affliction of ankles, feet and knees; Mr DBA, admitted  for “suspected stroke” because of not moving one side, had severe polyarticular tophaceous gout and also corticosteroid-induced immune suppression with pulmonary TB.

Clearly, learning how to use allopurinol is preferable to an avoidance reaction. More than 2 attacks  a year is the American College of Rheumatology ACR criteria to commencing urate- lowering therapy. Management of urate in these cases  deserves the attentiveness accorded to other  parameters like LDL or glucose. While there is no one value that would guarantee gout, the probability  is linearly related to urate levels.  ACR  recommends  lowering to < 300 umol/L. Allopurinol occupies a central role in treatment regimes. A typical starting dose is 100 mg building up to 300 mg; higher doses, 400-500 mg till a maximum of 900 mg in divided doses is required in some patients. Blood counts, liver and renal function should be monitored at least once; rarely allopurinol causes bone marrow suppression.

Criteria for Diagnosing AHS

At least TWO of

  1. Worsening renal function
  2. Hepatocellular injury/transaminitis
  3. Rash, including toxic epidermal necrolysis TEN, Erythema multiforme EM, Steven-Johnson Syndrome SJS, Diffuse macropapular rash or Exfoliative dermatitis

or ONE of the above  plus at least ONE of :

  1. Fever
  2. Eosinophilia
  3. Leukocytosis

How to avoid AHS?

AHS is certainly not skin deep but a multi-organ systemic reaction. A practitioner should

Realise the risk factors

Renal dysfunction increases the risk as do thiazides. Consider switching to another antihypertensive if allopurinol is used. If there is renal impairment, consider other urate-lowering strategies. This is easier said than done, because decreased creatinine clearance itself leads to urate accumulation and higher gout incidence. Other associated factors such as hypertension and cardiac failure are probably co-morbidities without direct causative effect.

The allele HLA B*5801 confers increased AHS risk and, at 15% incidence, is higher among Orientals ( Chinese, Korean, Japanese)  and Indians than in other ethnicities. Patients, especially of these ethnicities, can be tested and allopurinol avoided if  found  positive. In one series among Taiwanese, 100% of patients with skin reactions tested positive; 15% of controls with the allele were tolerant to allopurinol.

Recognise the clinical features and time course

Unlike most other drug allergies which manifest soon after exposure,  AHS may occur insidiously, affecting a small patch of skin, gradually progressing to more severe morphologies like EM, SJS or TEN. In one series, the onset of AHS averaged 47 days later.  Patients may mistake AHS for a skin ailment such as eczema and not link it with allopurinol consumption, continuing  the drug despite a rash creeping up.

Remind the patient

Education specifically about AHS  is mandatory, beyond  general allergy advice. Patients must be told to stop the drug if there is any rash or itch, even if  a small patch of skin is involved,  even  days or weeks after commencing the drug. Patients also need reassurance that the drug is tolerated by the majority and is otherwise safe to commence under monitoring and surveillance.

Should allopurinol be stopped in acute gout?

It is the wide fluctuations in urate concentrations that  cause crystals to be dumped into the joint. Sudden stopping  may in fact make the attack worse.

The therapeutic strategy should be: Do not start, stop or change the dose  of allopurinol  during an acute attack. Wait 2 weeks later.

What are the alternatives ?

Probenecid, a uricosuric drug,  is effective. A suitable strategy would be to start  2 weeks after an acute attack  250 mg daily, building up by 250 mg to every 1-2 weeks. Maintanance is 500 mg twice daily although maximal daily doses fo 2 g has been used.  Good hydration and a low purine diet is needed to avoid urate urolithiasis.

Alkalinising agents such as potassium citrate solution can be utilised, for instance 10 cc at bedtime when serum acidity is highest. In normal renal function this should not affect potassium levels; however higher doses should not be continued for more than 3 days without checking serum potassium. Sodium dicitrate is available for long term use, eg 10- 20 cc every night without the need for electrolyte surveillance.

Febuxostat is an alternative xanthine oxidase inhibitor discovered in 1998, available in Europe, USA, Japan,Hong Kong, India, Thailand, and Myanmar but not  Singapore or Malaysia.

Benzbromazone is a highly effective uricosuric drug that was withdrawn by Sanofi due to reports of hepatotoxicity. Its general safety profile is in fact  good. It is available in several countries marketed by other manufacturers  but is  not available in Singapore.

Summary

Should you start allopurinol?  if

(i)   there are  more than occasional attacks,
(ii)  the patient is educated about AHS,
(iii) there is  aftercare support with easy call back lines/ return
appointment routes,

then yes you should. Do bear in mind  that gout is part of the metabolic syndrome; management of  obesity, hyperlipidaemia, diabetes,hypertension and smoking cessation are  needed for optimum outcome.

References:
Stamp, L. K., Day, R. O., & Yun, J. (2015). Allopurinol hypersensitivity: investigating the cause and minimizing the risk. Nature Reviews Rheumatology.

Khanna, D., Fitzgerald, J. D., Khanna, P. P., Bae, S., Singh, M. K., Neogi, T., & Kaldas, M. (2012). 2012 American College of Rheumatology guidelines for management of gout. Part 1: systematic nonpharmacologic and pharmacologic therapeutic approaches to hyperuricemia. Arthritis care & research, 64(10), 1431-1446.
Kim, S. C., Newcomb, C., Margolis, D., Roy, J., & Hennessy, S. (2013). Severe Cutaneous Reactions Requiring Hospitalization in Allopurinol Initiators: A Population-Based Cohort Study. Arthritis care & research,
65
(4), 578-584.

A Specialist’s Point of View – Written by Dr Colleen Kim Thomas

Dr. Colleen Kim Thomas
was a Senior Consultant at the Department of Internal Medicine, Singapore General Hospital before she left for private practice.

She is a member and previous Chairperson of the Chapter of General Physicians, Academy of Medicine.

She has 20 years of experience as a specialist in Internal Medicine.Her subspecialty interest is in Rheumatology for which she trained in Cleveland Clinic, USA  and  was the only Singapore recipient of the US Amgen scholarship in Rheumatic Diseases. As an Internist, Dr Thomas provides comprehensive assessment, diagnosis, and care to her adult patients. She is skilled in managing medical problems in a holistic way, considering all psychosocial and medical factors to enhance the quality of life.

Immanuel Centre for Internal Medicine
38 Irrawaddy Rd
Mt Elizabeth Novena Specialist Centre
#09-38, Singapore 329563
Tel: +65 6694 4115
Tel: +65 8127 4027

For all your ONE-STOP NEEDS on products & medical information